Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Visibility and rank one in homogeneous spaces of $ K\leq 0$

Author: María J. Druetta
Journal: Trans. Amer. Math. Soc. 304 (1987), 307-321
MSC: Primary 53C30
MathSciNet review: 906817
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study relationships between the visibility axiom and rank one in homogeneous spaces of nonpositive curvature. We obtain a complete classification (in terms of rank) of simply connected homogeneous spaces of nonpositive curvature and dimension $ \leqslant 4$. We provide examples, in every $ \dim \geqslant 4$, of simply connected, irreducible homogeneous spaces $ (K \leqslant 0)$ which are neither visibility manifolds nor symmetric spaces.

References [Enhancements On Off] (What's this?)

  • [1] R. Azencott and E. Wilson, Homogeneous manifolds with negative curvature. I, Trans. Amer. Math. Soc. 215 (1976), 323-362. MR 0394507 (52:15308)
  • [2] W. Ballmann, M. Brin and P. Eberlein, Structure of manifolds of nonpositive curvature. I, Ann. of Math. 122 (1985). MR 799256 (87c:58092a)
  • [3] L. Bérard-Bergery, Sur la courbure des métriques riemanniennes invariantes des groupes de Lie et des espaces homogènes, Ann. Sci. Ecole Norm. Sup. (4) 11 (1978), 543-576. MR 533067 (80k:53078)
  • [4] M. J. Druetta, Homogeneous Riemannian manifolds and the visibility axiom, Geom. Dedicata 17 (1985), 239-251. MR 779178 (86d:53032)
  • [5] P. Eberlein and B. O'Neill, Visibility manifolds, Pacific J. Math. 46 (1973), 45-109. MR 0336648 (49:1421)
  • [6] E. Heintze, On homogeneous manifolds of negative curvature, Math. Ann. 211 (1974), 23-34. MR 0353210 (50:5695)
  • [7] S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Academic Press, New York, 1978. MR 514561 (80k:53081)
  • [8] J. Milnor, Curvatures of left invariant metrics on Lie groups, Adv. in Math. 21 (1976), 293-329. MR 0425012 (54:12970)
  • [9] V. S. Varadarajan, Lie groups, Lie algebras and their representations, Prentice-Hall, Englewood Cliffs, N.J., 1974. MR 0376938 (51:13113)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C30

Retrieve articles in all journals with MSC: 53C30

Additional Information

Keywords: Homogeneous spaces, visibility manifolds, rank
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society